MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X340MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X340MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3530-1340S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/19/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "it has been reported that gamma3 nail rupture of patient operated on (b)(6), surgery was completed properly, without delays.The patient commented that it was the result of a sudden turn.It will be explanted at the same hospital next wednesday, (b)(6).".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed based on the inspection performed.The device inspection revealed the following: the identification of the returned nail was confirmed based on the catalog # and the lot # marked.The implant is broken in two parts, at the level of the lag screw hole.Both parts were returned.The reported failure could be confirmed.The evaluation revealed that the nail broke in a fatigue fracture after a period of approximately 8 weeks of implantation.This can be stated based on the lines of rest clearly visible on the damaged area, which are a classic indication of a fatigue fracture.According to the observations made, the fatigue fracture had its origination in the lateral side of the lag screw hole.Material damage which was caused by misaligned drilling, may have weakened the device and contributed to the breakage.This statement is confirmed by the significant signs of wear (shiny area) on the lateral side of the hole.The removed material created a sharp-edged chamfer.Material deformation (bearing points) of the medial edge of the proximal hole including additional material crack and material deformation were most likely caused by increased axial loading during the implantation period; which is considered as patient behavior related.Damage can be observed on the edge of the proximal hole, below the lag screw.This indicates that the nail was subjected to severe loads, leading to displacement of the lag screw, associated with the breakage of the nail.This statement is confirmed by the wear marks observed on the returned lag screw.Signs of wear and deformation, probably resulting from the insertion and the extraction of locking screws are visible on the distal locking holes.The deformation observed could also indicate that high axial loads were applied on the implant.However, no major wear or deformation could be observed on the locking screws.Pre-operative and post-operative x-rays were inspected by a medical expert during the investigation, who stated that: "i do agree to your conclusion.The surgical measurements with the cerclage seem absolutely adequate.The fracture looked well restored.The position of the lag screw cannot be assessed well, as there are no clear two planes depictured in the present x-rays.However, although it might be positioned a little anterior, it is still okay.I would agree to that! although there are plenty of attempts to define certain time frames for delayed or non-union, none of them would suggest a delayed or non-union for a femoral neck fracture after less than two months.Therefore, i would not agree to say we have a delayed union, here.However, we do not have union.Due to the unfavourable fracture pattern, with a multiple part fracture at the height below the greater trochanter laterally und thus unfavourable biomechanics, no union occurred.A small lateral plate to resist the forces on the lateral side could have been considered." based on investigation, the root cause was attributed to a combination of patient condition related issue and user error.The confirmed lack of bone union led to excessive load being applied to the implant, which ultimately led to its breakage.The observed misaligned drilling contributed in accelerating the fracture and may explain the premature breakage, after only 8 weeks of implantation.As a reminder, a nail will be subjected to a fatigue fracture if the stresses on the implant are too high or not considerably reduced during the period of implantation.The affected implant is designed to withstand the normal loads during the implantation period, i.E.The implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.This state must be achieved within a medically recognized period (confirmed by scientific analysis about 6 months) in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.Potential adverse effects, e.G.Overweight, increased loading or material damage are clearly pointed out in the labelling.The recurring situation of gamma 3 nail breakages is already addressed by an nc.No issue with the nails design or material has been detected, therefore no correction was deemed necessary.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
As reported: "it has been reported that there was a gamma3 nail rupture from a patient operated on (b)(6), surgery was completed properly, without delays.The patient commented that it was the result of a sudden turn.It will be explanted at the same hospital next wednesday, (b)(6).".

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X340MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17325308
Report Number0009610622-2023-00256
Device Sequence Number5537283
Product Code HSB
UDI-Device Identifier07613252274438
UDI-Public07613252274438
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number3530-1340S
Device Catalogue Number35301340S
Device Lot NumberK0412A6
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/19/2023
Supplement Date Received by Manufacturer08/17/2023
Initial Report FDA Received Date07/14/2023
Supplement Report FDA Received Date09/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown